Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Wilmington, OH

June 27, 2005Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 27, 2005, 8:37 PM EDT for Warren County, Ohio. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 8:37 PM EDT (00:37 UTC)
Expired
Jun 27, 2005, 9:03 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Warren County, OH

The radar

The Cincinnati radar (KILN), 33 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:47 PM EDTTSTM WND DMG4 N Lebanon, OHTREES DOWN REPORTED BY WARREN COUNTY SHERIFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 280037
SVRILN
OHC165-280115-
/O.NEW.KILN.SV.W.0067.050628T0037Z-050628T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
837 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO

* UNTIL 915 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR LEBANON...MOVING NORTH AT 10
  MPH.  TREES WERE REPORTED DOWN IN LEBANON AT 835 PM.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...
  WAYNESVILLE...
  SPRINGBORO...
  FRANKLIN...

IN ADDITION...GENNTOWN......CAESAR CREEK STATE PARK... 
CORWIN...PEKIN...AND LYTLE ARE NEAR THE PATH OF THIS SEVERE 
THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY REMEMBER...
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3929 8429 3931 8406 3958 8405 3956 8434

$$

RYAN
1 follow-up statement
000 
WWUS51 KILN 280103
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
903 PM EDT MON JUN 27 2005

OHC165-280115-
/O.CAN.KILN.SV.W.0067.000000T0000Z-050628T0115Z/
WARREN OH-
903 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THE WARREN COUNTY SHERIFF REPORTED TREES DOWN NORTH OF LEBANON AT 
847 PM.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
WITH THIS STORM AS IT MOVES ACROSS NORTHERN WARREN COUNTY.  FREQUENT 
CLOUD TO GROUND LIGHTNING CONTINUES WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM 
THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3929 8429 3931 8406 3958 8405 3956 8434

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:51 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 27, 7:51 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
751 PM EDT MON JUN 27 2005

.AVIATION (00Z-24Z)...
CURRENT THUNDERSTORMS ARE BEING DRIVEN BY DAYTIME HEATING AND WEAK
H5 VORT. VORT WORKS NORTH BY 2-4Z...SO ENDED PCPN AT TAFS SITE BY
THEN.

H5 VORT LIFTS NORTH FROM WESTERN KY AROUND 12Z TUE.  THIS SHOULD
BE THE FOCUS OF ADDITIONAL CONVECTION.  BEGAN TSRA AT KCVG/KLUK
AROUND 13Z WITH THIS FEATURE AND GRADUALLY LIFT IT NORTH THROUGH
TAFS BEGINNING AT KCMH/KLCK AROUND 15Z.  PVA SHOULD END LATE
AFTERNOON 21Z IN KCVG AND 23Z KCMH.

SITES

&&

.PREVIOUS DISCUSSION...
(ISSUED 340 PM EDT MON JUN 27 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SCT CONVECTION HAS DVLPD ACRS NRN KY AND SRN INDIANA OVER THE LAST
TWO TO THREE HOURS.  ACTIVITY ACRS SRN INDIANA IN A MORE FAVORABLE
ATMOSPHERE...WITH RUC INDCG SBCAPES AROUND 3000 J/KG...MORE LO LVL
MOISTURE AND MID LVL FORCING.  TSTMS HAVE HAD TROUBLE FIRING ACRS
NRN KY...AND THIS IS TAKING PLACE FOR A COUPLE OF REASONS.  RUC
MODEL SOUNDINGS INDCG A VERY SUBTLE WARM LYR BTWN 8 AND 10KFT
WHICH IS HAMPERING AVAIL INSTABILITY AND LIFT.  WEAK NVA AXIS IS
ALSO PARKED ALONG OHIO RIVER ATTM. ALSO...DRIER AIR HAS DOWNSLOPED
ON SSE FLO INTO NE KY AND SOUTH CNTRL OH WHERE DEWPTS ARE
CURRENTLY RUNNING IN THE U50S TO AROUND 60 DEG.  FURTHER
NORTH...ERLY FLO HAS ADVECTED DRIER AIR INTO CNTRL/WEST CNTRL OH.
SLOWER ONSET TO CONVECTION THIS AFTN HAS ALLOWED TEMPS TO WARM
INTO THE L90S JUST ABOUT EVERYWHERE.

STILL EXPECT TSTMS TO GET GOING OVER NRN KY DURING THE NEXT TWO TO
THREE HOURS.  18Z RUC INDCG HIGHER DEWPTS WILL LIFT INTO SW FCST
AREA BY 00Z AND WEAK NVA SHIFTS NORTH AND EAST AWAY FROM REGION.
ALREADY BEGINNING TO SEE HINTS OF THIS TAKING PLACE...AS TSTMS
OVER SRN INDIANA HAVE BUILT EAST INTO CARROLL AND OWEN COUNTIES.
THIS ACTIVITY WILL LIFT INTO CVG METRO BTWN 21-23Z.  FURTHER NORTH
AND EAST...DRIER AIRMASS AND MID LVL CAP SHOULD KEEP MOST
LOCATIONS DRY UNTIL 00Z OR AFTER.  AS UPR LO SHIFTS NORTH INTO LWR
OH VLY OVERNIGHT...GULF MOISTURE WILL CONTINUE TO SHIFT NORTH INTO
REGION.  MAX DELTA THETA-E VALUES IN THE 20S THIS AFTN...SO AN
ISOLD DMG WIND EVENT NOT OUT OF QUESTION WITH SOME OF THE STORNGER
STORMS.  HOWEVER...HEAVY RAIN WILL BE THE PRIMARY FEATURE WITH
MUCH OF THE CONVECTION THIS AFTN/EVNG. AREAL COVERAGE TO
CONVECTION WILL DECREASE LATER THIS EVNG WITH LOSS OF DAYTIME
HEATING...BUT AS S/WV APPCHS FROM SOUTHWEST AFT 06Z...EXPECT SCT
SHRA/TSTMS TO REMAIN IN FCST AREA THRU THE NIGHT.  NOT EVERYONE IS
GOING TO SEE RAIN AS ACTIVITY WILL REMAIN SCT AT BEST.
HOWEVER...COMBINATION OF INSTABILITY...FORCING AND MOISTURE WILL
BE BEST OVER NRN KY AND TRI STATE REGION.  GFS SOLNS EVEN HINTING
AT PEFF VALUES CLIMBING TO NEAR 1.5 INCHES TONIGHT WITH WEAK AXIS
OF 850-700 CONV DVLPG ALONG OHIO RIVER.  WILL CONTINUE WITH
HIGHEST POPS AT 40 IN THESE AREAS...TAILORING BACK TO NORTH ACRS
WEST CNTRL/CNTRL OH.

UPR LO OPENS INTO BROAD S/WV TUES AS IT PHASES WITH UPR FLO OVER
GRT LKS.  THIS FEATURE WILL SLOWLY TRACK EAST THRU REGION TUES AND
PROVIDE THE BEST CHANCE FOR RAIN ACRS ENTIRE FCST AREA FOR BETTER
PART OF LAST TWO WEEKS.  EXPECT CONVECTION TO FIRE A LITTLE
QUICKER TUES DURING LATE MRNG/ERLY AFTN AS SBCAPES CLIMB TO NEAR
2000 J/KG DUE TO DIURNAL HEATING.  STORMS SHOULD ONCE AGAIN BE
EFFICIENT RAINERS WITH THE FRZ LVL PROGGED NEAR 15KFT...AND STORM
MOTION JUST BELOW 10KTS.  STORMS WILL BE MOST NUMEROUS DURING
AFTN/ERLY EVNG PEAK HEATING.  WILL ONCE AGAIN DECREASE AREAL
COVERAGE TO PCPN TUES NIGHT BUT WITH SOME MID LVL ENERGY STILL AVAIL
WITH SLOW MOVING S/WV AND COLD FRONT TO NORTH SAGGING INTO NRN
OHIO/INDIANA...WILL MAINTAIN CHANCE POPS.

TEMPS...HAVE TRENDED CLOSE TO GUID TEMPS FOR TONIGHT/TUES
NIGHT...GENERALLY U60S AND L70S.  MET GUID LOOKS REALLY COOL FOR
TUES HIGHS AND FURTHER INVESTIGATION SHOWS THAT MODEL IS PRODUCING
AN ABUNDANCE OF CLOUDS/PCPN FOR TUES.  CONSIDERING AMBIENT DRY
CONDITIONS AND THE FACT THAT MODEL GUID AS OF LATE HAS OVERDONE
QPF FIELDS AND POPS...WILL GO CLOSER TO WARMER MAV/FWC IN U80S.

RYAN

LONG TERM (WEDNESDAY THROUGH MONDAY)...
CDFNT LOCATED NEAR OR N OF FCST AREA STARTING 12Z WED. SLY FLOW
AHEAD OF IT COMBINED WITH AXIS OF H5 TROF AT ROUGHLY THE SAME TIME
WILL INCREASE CHANCE OF SHOWERS OVER FCST AREA DURING THE DAY. HAVE
ENDED PRECIP OVER THE WEST BY 0Z THURS AND THE EAST BY 6Z AS THE
FRONT WASHES OUT AND NEVER GETS THROUGH THE FCST AREA. DAYTIME HOURS
ON THURS BRINGS ANOTHER FRONT RIDING ALONG WASHED OUT BOUNDARY FROM
PREVIOUS ONE WITH THE LOW IN THE UPPER MIDWEST TRACKING N OF THE
GTLKS. H5 PATTERN WEAKENS BUT THE MEAN TROFFINESS GENLY RUNS FROM
SRN GTLKS THROUGH THE OH AND TNVLYS. OVERNIGHT WED SHOWS THE NRN
PORTION OF THE H5 TROF BECOMING ZONAL FROM ABOUT THE OHRVR NWD. THE
SFC FNT THURS BECOMES MORE OPEN AS THE FORCING SHIFTS WELL TO THE N.
WAVES WILL MOVE THROUGH THE ZONAL FLOW AND ONLY CHANCE POPS EXPECTED
LATER IN THE DAY WITH BEST CHANCE TO THE N...LOW OR SCHC TO THE S AS
THE SFC WAVE OPENS.

BY FRI...GFS HAS SOME POST FRONTAL SHOWERS TO THE S EARLY IN THE
DAY...WILL LEAVE OUT ATTM UNLESS SRN FCST OFFICES ARE HITTING IT UP.
SFC HI BUILDS OVER THE UPPER MIDWEST AND NRLY FLOW IS PROGGED OVER
FCST AREA THROUGH 18Z SAT AS THE HI TRACKS TOWARD KTOL. STILL A GOOD
AMOUNT OF DOWNWARD MOTION SAT AND SAT NIGHT WHILE SUN SEES RETURN
FLOW WHICH JUST SLIGHTLY BUILDS H5 HEIGHTS. FCST TO REMAIN DRY SUN
AS THE SFC FRONT AND ANY FORCING IS IN THE MIDWEST...WELL W OF FCST
AREA. H5 HEIGHTS CONTINUE TO BUILD SUN AND MON...AND THE SFC FNT
ISNT PROGGED TO BE ANYWHERE NEAR FCST AREA DURING THIS TIME. A
QUICKER PROGRESSION MAY LEAD TO SHOWER ACTIVITY LATER MON...WILL
LEAVE OUT PRECIP ATTM AND SEE WHERE ITS PROGGED TOMORROW.

MAV IS TOO WARM AND TOO DRY ON WED...ALTHOUGH THE TREND IS TO LOWER
POPS AND INCREASE TEMPS. PREFER THE BLEND OF MAV/MET WHICH IS CLOSE
BUT SLIGHTLY COOLER THAN FWC AND CLOSE TO FWC POPS. RAISED A DEGREE
FROM PREVIOUS FCST WED AND WED NITE...SIMILAR TO PREV FCST THURS AND
THURS NITE. ON FRI...HIGH BUILDS IN AND NRLY FLOW KEEPS COOLER TEMPS
OVER FCST AREA...POSSIBLY DIPPING INTO THE 50S OVERNIGHT. SAT TEMPS
WERE TOO COOL...EVEN WITH CAA...SKIES SHOULD BE MOCLEAR AND THIS
WILL ALLOW BOUNDARY LAYER TO RISE INTO THE 80S WITH LOWER
HUMIDITIES. HIGH MAINTAINS COOLER AND DRIER AIR OVER US SAT AND SAT
NIGHT...WITH A SLOW INCREASE IN TEMPS EXPECTED SUN AND MORE SO ON
MON.

FRANKS

PREVIOUS DISCUSSION...
(ISSUED AT 157 PM EDT MON JUN 27 2005)

AVIATION (18Z-18Z)...
CONVECTIVE ACTIVITY ASSOCIATED WITH VORT MAX LIFTING ACROSS
WESTERN OHIO/EASTERN INDIANA IS NOW PUSHING INTO NORTHERN
KENTUCKY.  HAVE TIMED THIS ACTIVITY INTO SOUTHERN SITES AROUND 21Z
AND NORTHERN SITES A BIT LATER.  NEXT SHOT OF PECIP LOOKS TO BE
EARLY MORNING AS NEXT WAVE LIFTS NORTH.  HAVE MVFR HZ OVERNIGHT
WITH LIGHT WINDS AND INCREASED DEWPOINTS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 27, 4:57 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EDT MON JUN 27 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280856-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
457 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 27, 5:07 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            NEW MADISON             39.97N 84.71W
06/25/2005                   DARKE              OH   COUNTY OFFICIAL

            MINOR FLOODING OF ROADS ACROSS SOUTHWEST PORTION OF THE
            COUNTY.

&&

RYAN
Local storm report, Jun 27, 8:17 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
817 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLOOD            RICHMOND                39.83N 84.89W
06/27/2005                   WAYNE              IN   LAW ENFORCEMENT

            ROADS FLOODED

&&

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:43 AM EDTSevere Thunderstorm WarningILNDarke47 min
Jun 28, 1:03 PM EDTSevere Thunderstorm WarningILNMadison42 min
Jun 28, 1:49 PM EDTSevere Thunderstorm WarningILNFranklin56 min
Jun 28, 2:45 PM EDTSevere Thunderstorm WarningILNGreene35 min
Jun 28, 2:50 PM EDTSevere Thunderstorm WarningILNMadison, Pickaway40 min
Jun 28, 3:16 PM EDTSevere Thunderstorm WarningILNClark, Madison44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.